Is long term use of Wysolone harmful for patients of ulcerative colitis?
Q: I was treated for ulcerative colitis (UC) and underwent extensive treatment with the following medicines: Wysolone (starting dose 30mg and tapered slowly to 5 mg); Mesacol (5-Aminosalicylic acid 400 mg X 2 thrice a day); Folic acid (One a day) and Ranitidine. As the Wysolone dose was reduced to 5mg, UC tended to relapse and I had to repeat the dose of wysolone again (Cortisone) on doctor's advise. Since it was recurring again, I shifted to Tibetan system of medicines and slowly got rid of the above medicines. But UC did not relapse except twice. Now once again UC is relapsing (no blood loss) and the frequency of motions is increasing to 5-6 times a day. I went to my allopathic doctor with complete history of treatment. He asked me to repeat the earlier treatment with Wysolone (starting dose 20mg); Mesacol (5-Aminosalicylic acid 400mgX2 thrice a day); Folic acid (One a day) and Ranitidine. But he did not advise to taper the dose of Wysolone. I was having breathing difficulties so I reduced the dose in gradual manner. But UC relapsed. Is it OK to take Wysolone of 20 mg dose continuously without any long term harm? How long and how strong dose of Wysolone can be taken safely? I suffer from breathing problems with prolonged dose of 20 mg. I have a fear of long term effects of Wysolone. What are the ill effects of Wysolone for a patient of UC? Is there any corrective measure?
A:If the diagnosis of ulcerative colitis has been made with certainty, prednisone or Wysolone as long term therapy is harmful in many ways. If the disease is not controlled on mesalamine preparation. Consider using immunosupressant like azathiopurine. I recommend that you only take it under close medical supervision as it has many side affects. Surgery is also a option. Take another opinion.